Scheduled System Maintenance
On Saturday, December 10, single article sales and account management will be unavailable from 5:00 AM-7:30 PM ET.
We apologize for the inconvenience.
By Topic

IEEE Transactions on Automatic Control

Issue 7 • Jul 1990

Filter Results

Displaying Results 1 - 17 of 17
  • Robust near time-optimal control

    Publication Year: 1990, Page(s):841 - 844
    Cited by:  Papers (32)  |  Patents (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    A robust control algorithm for a realization of nearly time-optimal control of double integrator plants is presented. The technique involves the combination of traditional bang-bang time-optimal control with the methods of sliding-mode control. The result is a nonlinear feedback scheme for maintaining a desired functional relationship among dynamic variables, in this case imitating the idealized d... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Computation of nonconservative stability perturbation bounds for systems with nonlinearly correlated uncertainties

    Publication Year: 1990, Page(s):835 - 841
    Cited by:  Papers (45)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (628 KB)

    Consideration is given to the problem of robust stability analysis of linear dynamic systems with uncertain physical parameters entering as polynomials in the state equation matrices. A method is proposed giving necessary and sufficient conditions for computing the uncertain system stability margin in parameter space, which provides a measure of maximal parameter perturbations preserving stability... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new extension to Kharitonov's theorem

    Publication Year: 1990, Page(s):825 - 828
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (272 KB)

    An extension to a well-known theorem due to Kharitonov is presented, Kharitonov's theorem gives a necessary and sufficient condition for all polynomials in a given family to be Hurwitz stable. In Kharitonov's theorem, the family of polynomials considered is obtained by allowing each of the polynomial coefficients to vary independently within an interval. Kharitonov's theorem shows that stability o... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On not losing track

    Publication Year: 1990, Page(s):852 - 855
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (400 KB)

    Tracking time is used as an explicit objective in designing tracking algorithms that function in clutter. Implications of using time to the first mistake as a measure of tracking time are explored. An optimal tracker is derived for a special circumstance where there is clutter but no measurement error, and is compared to a tracker based on the maximum likelihood principle View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the relationship between the spectral radius and stability radius for discrete systems

    Publication Year: 1990
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (84 KB)

    The relationship between the spectral radius and the stability radius is established via elementary calculation. The result gives a discrete counterpart of the existing result for continuous systems and provides an upper bound for the stability radius. The main result of the calculation is summarized in the form of a theorem View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Receding horizon control of nonlinear systems

    Publication Year: 1990, Page(s):814 - 824
    Cited by:  Papers (454)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1044 KB)

    The receding horizon control strategy provides a relatively simple method for determining feedback control for linear or nonlinear systems. The method is especially useful for the control of slow nonlinear systems, such as chemical batch processes, where it is possible to solve, sequentially, open-loop fixed-horizon, optimal control problems online. The method has been shown to yield a stable clos... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal routing to parallel heterogeneous servers-small arrival rates

    Publication Year: 1990, Page(s):789 - 796
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (788 KB)

    Consider a set of k(⩾2) heterogeneous and exponential servers that operate in parallel. Customers arrive into a single infinite capacity buffer according to a Poisson process, and are routed to available servers in accordance with some routing policy. It is shown that for arrival rates in some possible interval (0,λ0), ever routing policy which minimizes the long-run... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Hamiltonian adaptive control of spacecraft

    Publication Year: 1990, Page(s):848 - 852
    Cited by:  Papers (124)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (500 KB)

    A new approach to the accurate attitude tracking control of rigid spacecraft handling large loads of unknown mass properties is proposed. The method, based on the construction of a physically motivated Lyapunov-like function, is inspired by the adaptive robot control algorithm of J.J.E. Slotine and W. Li (Int. J. Robot. Res., vol.6, no.3, 1987), and presents similar advantages over techniques base... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A frame approach to the H superoptimal solution

    Publication Year: 1990, Page(s):829 - 834
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (492 KB)

    A frame approach to the H superoptimal solution which offers computational improvements over existing algorithms is given. The approach is based on interpreting s numbers as the largest gains between appropriately defined spaces. Some useful bounds on Hankel singular values and s numbers are derived View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the periodicity of symbolic observations of piecewise smooth discrete-time systems

    Publication Year: 1990, Page(s):807 - 813
    Cited by:  Papers (26)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (636 KB)

    A study is made of the behavior of discrete-time systems composed of a set of smooth transition maps coupled by a quantized feedback function. The feedback function partitions the state space into disjoint regions and assigns a smooth transition function to each region. The main result is that under a constraint on the norm of the derivative of the transition maps, a bounded state trajectory with ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Controllability, stabilizability, and continuous-time Markovian jump linear quadratic control

    Publication Year: 1990, Page(s):777 - 788
    Cited by:  Papers (569)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (968 KB)

    Consideration is given to the control of continuous-time linear systems that possess randomly jumping parameters which can be described by finite-state Markov processes. The relationship between appropriately defined controllability, stabilizability properties, and the solution of the infinite time jump linear quadratic (JLQ) optimal control problems is also examined. Although the solution of the ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Maximally permissive feedback and modular control synthesis in Petri nets with external input places

    Publication Year: 1990, Page(s):844 - 848
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    A necessary and sufficient condition is presented for the unique existence of a maximally permissive feedback (MPF) in a concurrent discrete-event system modeled by a Petri net. The concept of the weak interaction of a predicate is introduced. In addition to reviewing fundamental definitions and notations, the author defines the control invariance of a predicate and an MPF. A modular synthesis pro... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new and simple algorithm for sliding mode trajectory control of the robot arm

    Publication Year: 1990, Page(s):828 - 829
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (164 KB)

    A simple sliding mode trajectory control of the robot arm that needs no inverse of the inertia matrix is derived. The assumptions underlying the derivation are outlined View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On a stability theorem for nonlinear systems with slowly varying inputs

    Publication Year: 1990, Page(s):860 - 864
    Cited by:  Papers (59)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (304 KB)

    Recently, M. Kelemen (IEEE Trans. Automat. Contr., vol.AC-31, 766-768, Aug. 1986) presented a stability result that deals with the response of a nonlinear system to slowly varying input signals. In this work a proof is given, under a weaker hypothesis on the input signal, by constructing a Lyapunov function that is standard in the control literature. This proof may be more accessible than the othe... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Observability of discrete event dynamic systems

    Publication Year: 1990, Page(s):797 - 806
    Cited by:  Papers (146)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1000 KB)

    A finite state automaton is adopted as a model for discrete event dynamic systems (DEDS). Observations are assumed to be a subset of the event alphabet. Observability is defined as having perfect knowledge of the current state at points in time separated by bounded numbers of transitions. A polynomial test for observability is given. It is shown that an observer may be constructed and implemented ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal flow control of multiclass queueing networks with partial information

    Publication Year: 1990, Page(s):855 - 860
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (496 KB)

    Structural results and explicit solutions for the optimal flow control problem of multiclass queueing networks with decentralized information are given. Two criteria are investigated: the network (respectively, user) optimization criterion maximizes the average network (user) throughput subject to an average network (user) time delay constraint. It is shown that these problems can be analyzed in t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Efficient matrix-valued algorithms for solving stiff Riccati differential equations

    Publication Year: 1990, Page(s):770 - 776
    Cited by:  Papers (31)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (580 KB)

    In the time-varying case, a classical approach which has been widely used to compute the solution of the Riccati matrix equation of, for example, size n×n, is to unroll the matrices into vectors and integrate the resulting system of n2 vector differential equations directly. If the system of vectorized differential equations is stiff, the cost (computati... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame